Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Morristown, TN

June 14, 2020Greene County, Unicoi County, Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 2020, 2:18 PM EDT for Greene County, Unicoi County, Washington County, Tennessee. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2020, 2:18 PM EDT (18:18 UTC)
Expired
Jun 14, 2020, 3:15 PM EDT
In force
57 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, TN, Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 2:37 PM EDTHAIL 13 Sw Camp Creek, TNDIME TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS54 KMRX 141818
SVRMRX
TNC059-171-179-141915-
/O.NEW.KMRX.SV.W.0071.200614T1818Z-200614T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
218 PM EDT Sun Jun 14 2020

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southwestern Washington County in east Tennessee...
  Southeastern Greene County in east Tennessee...
  Unicoi County in east Tennessee...

* Until 315 PM EDT.

* At 218 PM EDT, a severe thunderstorm was located near Tusculum, or
  8 miles southeast of Greeneville, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Greeneville, Erwin, Tusculum, Banner Hill, Cedar Creek, Camp Creek,
  Davy Crockett Birthplace, Rocky Fork, Chucky and Embreeville.

This includes Interstate 26 in Tennessee between mile markers 36 and
54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3613 8229 3611 8234 3612 8235 3609 8240
      3601 8246 3595 8256 3597 8261 3599 8260
      3601 8261 3603 8259 3607 8263 3600 8278
      3599 8279 3602 8293 3623 8280 3615 8227
TIME...MOT...LOC 1818Z 277DEG 11KT 3608 8271 

HAIL...1.00IN
WIND...60MPH
 
$$

DH
2 follow-up statements
658 
WWUS54 KMRX 141844
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
244 PM EDT Sun Jun 14 2020

TNC059-171-179-141915-
/O.CON.KMRX.SV.W.0071.000000T0000Z-200614T1915Z/
Washington TN-Greene TN-Unicoi TN-
244 PM EDT Sun Jun 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHWESTERN WASHINGTON...SOUTHEASTERN GREENE AND UNICOI
COUNTIES...

At 244 PM EDT, a severe thunderstorm was located 10 miles southeast
of Tusculum, or 12 miles southwest of Erwin, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Erwin, Banner Hill, Embreeville and Rocky Fork. 

This includes Interstate 26 in Tennessee between mile markers 36 and
54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3613 8229 3611 8234 3612 8235 3609 8240
      3601 8246 3595 8256 3597 8261 3599 8260
      3601 8261 3603 8259 3607 8263 3600 8278
      3599 8279 3600 8285 3620 8259 3615 8227
TIME...MOT...LOC 1844Z 277DEG 11KT 3607 8261 

HAIL...1.00IN
WIND...60MPH
 
$$

DH
371 
WWUS54 KMRX 141858
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
258 PM EDT Sun Jun 14 2020

TNC059-179-141907-
/O.CAN.KMRX.SV.W.0071.000000T0000Z-200614T1915Z/
Washington TN-Greene TN-
258 PM EDT Sun Jun 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON AND
SOUTHEASTERN GREENE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning moved out of the 
warned area. Therefore, the warning has been cancelled.

LAT...LON 3613 8229 3611 8234 3612 8235 3609 8241
      3601 8246 3597 8253 3595 8256 3597 8261
      3599 8260 3601 8261 3603 8259 3604 8260
      3608 8258 3610 8259 3616 8250 3616 8242
      3617 8242 3615 8227
TIME...MOT...LOC 1857Z 277DEG 11KT 3606 8256 

$$

TNC171-141915-
/O.CON.KMRX.SV.W.0071.000000T0000Z-200614T1915Z/
Unicoi TN-
258 PM EDT Sun Jun 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR UNICOI COUNTY...

At 257 PM EDT, a severe thunderstorm was located 9 miles southwest of
Banner Hill, or 9 miles southwest of Erwin, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Erwin, Banner Hill and Rocky Fork. 

This includes Interstate 26 in Tennessee between mile markers 36 and
54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3613 8229 3611 8234 3612 8235 3609 8241
      3601 8246 3597 8253 3595 8256 3597 8261
      3599 8260 3601 8261 3603 8259 3604 8260
      3608 8258 3610 8259 3616 8250 3616 8242
      3617 8242 3615 8227
TIME...MOT...LOC 1857Z 277DEG 11KT 3606 8256 

HAIL...1.00IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:30 PM EDT, 48 minutes earlier.

Area forecast discussion, Jun 14, 1:30 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
130 PM EDT Sun Jun 14 2020

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

Brought in PoPs across the northern Plateau, NE TN, and SW VA
quicker this morning as well as increased cloud cover from N to S
quicker. Current radar shows a weakening band of convection over
SE KY sinking southward. Lightning is decreasing with this
activity, but CAMS are not initializing it well, and it is
currently much farther S than depicted. Believe that outflow from
this weakening convection will generate new activity from the
northern Plateau east and northeastward by late morning as surface
heating warms temps to near 80 and Td's continue to gradually
creep up to near 60 ahead of the incoming frontal boundary. Deep
layer shear continues to be very marginal at 25-30 kts, but
cooling aloft associated with the approaching upper low from the
OH Valley will bring wet bulb zero heights down to 8500-9000 ft
and allow MLCAPE to build to 1500-2200 J/Kg as surface temps warm
and low-level moisture increases. This will yield fairly
widespread coverage of convection through the afternoon with
isolated severe hail up to quarter size and damaging winds to 60
mph as thermodynamics drive this activity. Increased PoPs to
likely/categorical through the afternoon with the greatest
coverage expected over the east half of the region. The SPC Day 1
Marginal risk seems reasonable for today. Areas that see multiple
episodes of convection could also see localized flooding since
PWATs increase to 1.2 to 1.4 inches leading to heavy rain within
the cores, so WPC has included a Marginal Risk for excessive
rainfall from far E TN through SW VA. High temps remain on track
for today.

RG

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered thunderstorms will impact all sites off and on through
the afternoon leading to brief periods of MVFR or lower flight
conditions. VFR will prevail outside of thunderstorms. This
activity will thin out after 00Z, but widely scattered showers
will impact TRI at times through the night leading to brief
periods of MVFR, so included PROB30's for this potential. The
other issue is fog. Areas of fog could impact TYS and TRI between
08 and 12Z leading to MVFR or lower conditions, but this is low
confidence. VFR will quickly return by mid morning with scattered thunderstorms
developing again during the morning leading to brief MVFR.

RG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             62  83  60  82  61 /  20  20  10  30  10
Knoxville McGhee Tyson Airport, TN  59  80  58  80  59 /  20  40  20  30  10
Oak Ridge, TN                       59  80  58  81  59 /  20  30  10  30  10
Tri Cities Airport, TN              56  72  55  73  55 /  50  70  30  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 14, 2:43 AM EDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
243 AM EDT Sun Jun 14 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150645-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
243 AM EDT Sun Jun 14 2020 /143 AM CDT Sun Jun 14 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected on this afternoon,
with the greatest coverage across northeast Tennessee and
southwest Virginia. A few of these thunderstorms could be strong
with gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 14, 1:56 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
156 PM EDT Sun Jun 14 2020

TNZ018-141845-
Johnson TN-
156 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 245 PM
EDT...

At 155 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain City, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mountain City, Shady Valley and Laurel Bloomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3653 8171 3647 8170 3646 8171 3642 8172
      3641 8174 3636 8173 3642 8198 3646 8197
      3647 8195 3649 8197 3653 8196 3655 8193
      3657 8193 3658 8188 3660 8187 3660 8166
TIME...MOT...LOC 1755Z 277DEG 12KT 3650 8188

DH
Special weather statement, Jun 14, 1:59 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
159 PM EDT Sun Jun 14 2020

TNZ017-044>047-141845-
Sullivan TN-Washington TN-Northwest Carter TN-Southeast Carter TN-
Unicoi TN-
159 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SULLIVAN...
NORTHEASTERN WASHINGTON...NORTHEASTERN UNICOI AND WESTERN CARTER
COUNTIES UNTIL 245 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jonesborough, or near Johnson City, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Elizabethton, Jonesborough, Gray, Oak Grove, Central,
Hampton, Midway, Pine Crest and Spurgeon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3626 8254 3644 8251 3644 8211 3617 8216
TIME...MOT...LOC 1759Z 277DEG 12KT 3635 8244

DH
Local storm report, Jun 14, 2:08 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
208 PM EDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             1 NNE BLUFF CITY        36.48N 82.27W
06/14/2020  E1.00 INCH       SULLIVAN           TN   PUBLIC

            DIME TO QUARTER SIZE HAIL IN BLUFF CITY.

&&

DH
Local storm report, Jun 14, 2:11 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             4 NNE EVENSVILLE        35.61N 84.92W
06/14/2020  E1.00 INCH       RHEA               TN   PUBLIC

&&

DH
Special weather statement, Jun 14, 2:12 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
212 PM EDT Sun Jun 14 2020

NCZ060-061-141900-
Clay NC-Cherokee NC-
212 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE AND CENTRAL CLAY
COUNTIES UNTIL 300 PM EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Murphy, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Andrews, Murphy, Tusquitee, Topton and Marble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3511 8410 3526 8408 3529 8403 3527 8401
      3524 8401 3522 8397 3526 8384 3526 8380
      3524 8374 3526 8371 3525 8370 3522 8371
      3520 8373 3519 8371 3516 8374 3515 8373
      3515 8372 3504 8374
TIME...MOT...LOC 1812Z 277DEG 11KT 3521 8401

DH
Local storm report, Jun 14, 2:14 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 PM EDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             3 NNE AVONDALE          36.36N 82.45W
06/14/2020  E1.00 INCH       WASHINGTON         TN   TRAINED SPOTTER

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:57 AM EDTSpecial Weather StatementMRXHawkins63 min
Jun 14, 12:00 PM EDTSevere Thunderstorm WarningMRXGreene, Hancock, Hawkins, Sullivan, Washington60 min
Jun 14, 12:17 PM EDTSpecial Weather StatementMRXLoudon, Roane58 min
Jun 14, 12:37 PM EDTSpecial Weather StatementMRXHamblen53 min
Jun 14, 12:47 PM EDTSpecial Weather StatementMRXBledsoe, Rhea58 min
Jun 14, 12:49 PM EDTSpecial Weather StatementMRXRoane41 min
Jun 14, 12:54 PM EDTSevere Thunderstorm WarningMRXLoudon, Meigs, Rhea, Roane51 min
Jun 14, 1:00 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox, Sevier34 min
Jun 14, 1:22 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea53 min
Jun 14, 1:35 PM EDTSpecial Weather StatementMRXCarter40 min
Jun 14, 1:36 PM EDTSpecial Weather StatementMRXGreene39 min
Jun 14, 1:45 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea60 min
Jun 14, 1:50 PM EDTSevere Thunderstorm WarningMRXCarter, Sullivan55 min
Jun 14, 1:56 PM EDTSpecial Weather StatementMRXJohnson49 min
Jun 14, 1:59 PM EDTSpecial Weather StatementMRXWashington46 min
Jun 14, 2:06 PM EDTSevere Thunderstorm WarningMRXCarter, Sullivan, Unicoi, Washington54 min
Jun 14, 2:25 PM EDTSpecial Weather StatementMRXJohnson50 min
Jun 14, 2:26 PM EDTSpecial Weather StatementMRXAnderson49 min
Jun 14, 2:41 PM EDTSpecial Weather StatementMRXHamilton64 min
Jun 14, 2:50 PM EDTSpecial Weather StatementMRXUnicoi40 min
Jun 14, 3:36 PM EDTSpecial Weather StatementMRXPolk39 min
Jun 14, 5:46 PM EDTSpecial Weather StatementMRXWashington44 min
Jun 14, 6:33 PM EDTSpecial Weather StatementMRXWashington42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.